Ohio, 2012

Damaging Winds in Ohio, July 26, 2012

July 26, 2012 · NWS RLX · 10 events in 7 counties and zones

Well in advance of an approaching cold front, thunderstorms formed during the afternoon. The first cells reached into southeast Ohio after 1400E, with the main cluster of storms after 1600E.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$37,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Well in advance of an approaching cold front, thunderstorms formed during the afternoon. The first cells reached into southeast Ohio after 1400E, with the main cluster of storms after 1600E. Out ahead of the storms, temperatures were in the 90s. A steep low level lapse rate and strong unidirectional flow aloft helped produce some damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 12:35 PM EST, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 26, 12:35 PM EST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
135 PM EDT THU JUL 26 2012

.SYNOPSIS...
COLD FRONT AFFECTS OUR AREA THIS EVENING...TONIGHT...AND EXITS
LATER IN THE DAY FRIDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS.
ANOTHER LOW PRESSURE SYSTEM/COLD FRONT PASSES FRIDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
COLD FRONTAL BOUNDARY ASSOCIATED WITH LOW PRESSURE ACROSS THE
EASTERN GREAT LAKES WAS EXTENDED SOUTHWEST INTO MICHIGAN...NORTHWEST
OHIO...CENTRAL INDIANA...AND SOUTHERN IL AT 17Z. OUT AHEAD OF THE
FRONT...VERY HOT...MOIST...AND UNSTABLE AIR MASS IN PLACE...WITH
3000+ J/KG CAPE OBSERVED ACROSS REGION. ISOLD CONVECTION IS BEGINNING
TO FIRE UP IN CENTRAL IN AT 17Z...OUT AHEAD OF THE COLD FRONT...AND
WILL SEE AN INCREASE IN CONVECTION AS THE DAY/EVENING PROGRESSES AND
THE FRONTAL BOUNDARY INTERACTS WITH THE UNSTABLE AIRMASS.

COLD FRONT WILL BE VERY SLOW TO MOVE TOWARDS THE CWA...AND WILL BE
SOMEWHERE IN THE VICINITY OF PERRY COUNTY AROUND 00Z. BEST DYNAMICS
STILL CONTINUE TO BE ACROSS SOUTHEAST OHIO ZONES...WITH 40+ KTS OF
0-6KM SHEAR...AND OVERALL UNIDIRECTIONAL FLOW...WHICH WILL SUPPORT A
DAMAGING WIND THREAT PARTICULARLY ACROSS NORTHERN ZONES. SPC HAS
PLACED MUCH OF SOUTHEAST OHIO AND NORTHERN WV ZONES IN A MODERATE
RISK...WITH MUCH OF THE REMAINING PART OF THE CWA EXCEPT FOR
SOUTHWEST VA IN A SLIGHT RISK.

IN ADDITION TO DAMAGING WINDS...HEAVY DOWNPOURS ARE EXPECTED WITH
ANY STORMS AS PW VALUES OBSERVED THIS AFTERNOON...PARTICULARLY
ACROSS SOUTHEAST OHIO ZONES ARE 1.5 TO CLOSE TO 2 INCHES. THE
NORTHERN HALF OF THE CWA HAS BEEN HIGHLIGHTED IN A SLIGHT FOR
EXCESSIVE RAINFALL. FOR NOW...AM NOT PLANNING ON ISSUING A FFA...AS
1 HOUR FFG VALUES TEND TO BE OVER 2 INCHES. HOWEVER...IT CANNOT BE
TOTALLY RULED OUT IN ISOLD SPOTS...BUT THINK WITH FAST FLOW...MOST
MAJOR WIDESPREAD ISSUES SHOULD BE AVOIDED. HOWEVER...IF REPETITIVE
STORMS OCCUR...THERE COULD BE WATER ISSUES.

FRONTAL BOUNDARY WILL END UP SOMEWHERE ACROSS SOUTHEAST OHIO AROUND
09Z...AND ACROSS CENTRAL PART OF THE CWA LATE TONIGHT/TOMORROW
MORNING...WITH SCATTERED SHOWERS AND STORMS
CONTINUING...ALTHOUGH...NOT EXPECTED TO BE AS STRONG AS EARLIER IN
THE NIGHT DUE TO TIMING AND NOT QUITE AS STRONG OF DYNAMICS IN PLACE.

FRONTAL BOUNDARY WILL FINALLY PUSH EAST OF THE CWA LATER IN THE
AFTERNOON OR EARLY EVENING ON FRIDAY...WITH CHANCES FOR SHOWERS AND
STORMS CONTINUING MAINLY ACROSS THE SOUTH. ANOTHER DISTURBANCE WILL
DROP SOUTH INTO THE CWA TOMORROW NIGHT...FOR AN INCREASED CHANCE FOR
SHOWERS/STORMS.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
SOME TIMING DIFFICULTIES NOW EXIST WITH THE EXIT OF THE FIRST COLD
FRONT FRIDAY MORNING AND THE ARRIVAL OF THE SECOND COLD
FRONT/SURFACE LOW IN OUR AREA LATE FRIDAY AND FRIDAY NIGHT.
QUESTIONS ALSO ARISE IN THE OVERALL STATE OF THE MOISTURE AND
INSTABILITY BEHIND THESE SYSTEMS INTO THE WEEKEND...LEADING TO A
LOWER CONFIDENCE IN THE OVERALL SHORT TERM FORECAST THIS MORNING.

THERE WILL NOT BE TOO MUCH CHANGE IN THE AIRMASS FROM FRIDAY MORNING
INTO FRIDAY EVENING...AND SHOULD GET RECOVERY TIME AFTER ANY
PREVIOUS NIGHT CONVECTION. GOOD INSTABILITY THROUGH ABOUT 600MB
FRIDAY AFTERNOON AND EVENING...BUT LAPSE RATES DROP OFF ABOVE. HAVE
GONE AGGRESSIVE WITH THE POTENTIAL OF THUNDER TO POP RATIO IN THE
FORECAST...BUT THIS MAY PROVE TO BE SLIGHTLY OVERDONE.

WITH THE PASSAGE OF THE SECOND LOW PRESSURE SYSTEM AND THE 500MB
TROUGH AXIS...THE AREA WILL FIND ITSELF IN THE FAMILIAR TERRITORY OF
THE NORTHWEST FLOW ALOFT...BUT WITH LESS ACTIVE RESULTS. WILL SEE
CONSIDERABLE DRYING IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE
LATE FRIDAY NIGHT INTO SATURDAY...AND IN TERMS OF A RELATIVE
HUMIDITY SENSE...MAY NOT HAVE ENOUGH FUEL TO WORK WITH FOR STORMS
INTO THE WEEKEND. NAM AND ECMWF PAINT THE BETTER POTENTIAL FOR MCS
DEVELOPMENT WELL WEST OF HERE TOWARDS THE LOWER OHIO VALLEY IN THE
DEEPER MOISTURE. SREF POINTS TO LOW LAPSE RATES ABOVE THE BOUNDARY
LAYER SATURDAY...AND SIGNIFICANT CONVECTIVE INHIBITION.

THICKNESSES COME DOWN INTO THE WEEKEND...AND WILL SEE A CHANGE FROM
THE HOT WEATHER EXPECTED TODAY. STILL...LOOKING AT NORMAL TO
SLIGHTLY ABOVE NORMAL IN TERMS OF SPECIFICS GOING INTO SATURDAY AND
SUNDAY.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
THINKING THE DRIEST AIR HERE SATURDAY NIGHT INTO SUNDAY...BUT WILL
NEED TO MONITOR SOME SOUTHEAST FLOW BACK INTO THE MOUNTAIN
COUNTIES ON SUNDAY.  LEFT POPS AOB 14 PCT FOR NOW.

MOISTURE AND POPS GRADUALLY INCREASE TUESDAY AND WEDNESDAY...
BUT NOT SEEING ANY ORGANIZED FRONTAL PASSAGES THEN.

NO MAJOR CHANGES WITH HPC MEDIUM RANGE POPS AND TEMPERATURES FOR
MONDAY THROUGH WEDNESDAY.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
18Z THURSDAY THRU 18Z FRIDAY...A COLD FRONT WILL APPROACH THE AREA
LATER THIS EVENING...ENTERING SOUTHEAST OHIO AROUND 00Z...NEAR THE
OHIO RIVER AROUND 09Z...AND ACROSS CENTRAL/SOUTHERN WV AROUND 12Z. OUT
AHEAD OF THE FRONT...GUSTY SOUTHWESTERLY WINDS ARE EXPECTED...WITH
GUSTS OF UP TO 30 KTS POSSIBLE. IN ADDITION...SCATTERED STRONG
THUNDERSTORMS...WITH WIND GUSTS IN EXCESS OF 50-60 KTS EXPECTED IN
VICINITY OF STORMS...ALONG WITH HEAVY DOWNPOURS...WILL BEGIN TO
INCREASE IN COVERAGE...PARTICULARLY AFTER 21Z.  EXPECT IN
ADDITION TO STRONG WINDS...MVFR/IFR CONDITIONS IN VICINITY OF
STORMS AND OVERNIGHT AS BOUNDARY LAYER MOISTENS AND FRONTAL
BOUNDARY CONTINUES TO TREK SOUTH AND EAST.

MUCH OF THE CONVECTION WILL DIE OFF AFTER 09Z...ALTHOUGH ISOLD
STORMS WITH CONTINUED WIDESPREAD LOW VFR/MVFR AND LOCAL IFR CIGS WILL
CONTINUE...WITH SOME GRADUAL IMPROVEMENT AFTER 15Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF STORMS MAY VARY FROM FORECAST.
MVFR/IFR CONDITIONS/CIGS OVERNIGHT MAY BE MORE WIDESPREAD THAN
CURRENTLY FORECAST.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS
CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H =
HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M =
MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW:
TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M

AFTER 18Z FRIDAY...
IFR POSSIBLE IN CONVECTION AND LINGERING LOW CIGS FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ005>011-
     013>020-024>026-029>031.
OH...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR OHZ066-067-075-
     076-083>087.
KY...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR KYZ101>103-105.
VA...NONE.

&&

SYNOPSIS...KTB/SL
NEAR TERM...SL
SHORT TERM...26
LONG TERM...KTB
AVIATION...SL
Hazardous weather outlook, Jul 26, 2:10 PM EST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
310 PM EDT THU JUL 26 2012

VAZ003-004-WVZ033>036-046-271915-
DICKENSON-BUCHANAN-MCDOWELL-WYOMING-RALEIGH-FAYETTE-POCAHONTAS-
310 PM EDT THU JUL 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...NORTHERN
WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING AND
TONIGHT WITH STRONG WINDS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101-OHZ066-067-075-076-083>087-WVZ006>011-014>020-029>031-271915-
GREENUP-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-
GALLIA-LAWRENCE OH-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-
PUTNAM-KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-
HARRISON-
310 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.
   SEVERE THUNDERSTORM WATCH.

ALSO...IF REPETITIVE SHOWERS OR STORMS FORM...FLASH FLOODING ON
SMALL STREAMS IS POSSIBLE OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
OR EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ027-028-032-037>040-047-271915-
CLAY-BRAXTON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
310 PM EDT THU JUL 26 2012

...SEVERE THUNDERSTORM WATCH 524 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA AND
NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

IF REPETITIVE CELLS FORM...FLASH FLOODING ON SMALL STREAMS IS
POSSIBLE OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
OR EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ102-103-105-WVZ005-013-024>026-271915-
CARTER-BOYD-LAWRENCE KY-WAYNE-LINCOLN-MINGO-LOGAN-BOONE-
310 PM EDT THU JUL 26 2012

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHERN
WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING WINDS...
LATE THIS AFTERNOON AND THIS EVENING.

IF REPETITIVE CELLS FORM...FLASH FLOODING ON SMALL STREAMS IS A
POSSIBILITY OVERNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON OR
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cincinnati radar (KILN), 143 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perry

When
July 26, 4:20 PM EST
Where
Perry County, New Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
39.720, -82.200

Trees were blown down onto power lines.

Thunderstorm Wind, Morgan

When
July 26, 4:40 PM EST
Where
Morgan County, Mc Connelsville
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.650, -81.850

Several trees were blown down.

Thunderstorm Wind, Vinton

When
July 26, 5:00 PM EST
Where
Vinton County, Hamden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.150, -82.530

A business window was broken when a trash can was picked up by the wind and thrown against it.

Thunderstorm Wind, Vinton

When
July 26, 5:00 PM EST
Where
Vinton County, 0.32 mi WNW of Bolins Mills
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.231, -82.286

Trees were blown down at the intersection of Routes 356 and 50.

Thunderstorm Wind, Vinton

When
July 26, 5:00 PM EST
Where
Vinton County, 3.63 mi W of Elk Fork
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
39.283, -82.538

Trees were blown down along Curry Road.

Thunderstorm Wind, Jackson

When
July 26, 5:02 PM EST
Where
Jackson County, 1 mi N of Wellington
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.135, -82.530

A tree fell onto a car along Route 93. The driver was trapped and injured.

Thunderstorm Wind, Athens

When
July 26, 5:15 PM EST
Where
Athens County, Athens Ohio Univ Arp
Measured
65 kt (75 mph) measured gust
Reported by
AWOS
Coordinates
39.220, -82.230

A gust to 75 mph from 260 degrees on the compass was measured.

Thunderstorm Wind, Athens

When
July 26, 5:15 PM EST
Where
Athens County, Albany
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.230, -82.200

Trees fell onto power lines.

Thunderstorm Wind, Meigs

When
July 26, 5:25 PM EST
Where
Meigs County, 0.72 mi NNW of Downington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.179, -82.137

A few trees fell around the intersection of Sand Ridge Road and Route 681.

Thunderstorm Wind, Washington

When
July 26, 5:37 PM EST
Where
Washington County, Marietta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.420, -81.450

Large branches were broken off.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397871, 397872, 397873, 397874, 397876, 397877, 397878, 397879, 397880, 397881.